Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Is it possible to develop Reye's syndrome with Kaopectate

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3051 Questions
Question
My son is 14 and has diarrhea. Kaopectate has a warning about Reye's syndrome but doesn't appear to have aspirin. Is it ok or not?
Posted Thu, 6 Feb 2014 in General Health
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer: its a possibility to develop RS with Kaopectate Detailed Answer: Hi and thanks for the query, This condition is generally seen mainly in patients that have used Aspirin. The use of Aspirin , especially in health condition caused by viruses usually leads to this condition. It is therefore imperative to have a string clinical suspicion or confirmation that the health condition of the patient was caused by a virus, and also to confirm that amongst the drugs given, Aspirin was amongst them. It must however be noted that one could experience Reye's syndrome, even without the use of Aspirin. Aspirin use in a viral syndrome simply strengthens the possibility of developing the condition. Clinical findings generally encountered with this condition must be carefully mastered and reported to the treating physician in case they arise. Nausea, vomiting, headache, excitability, delirium, combativeness, and coma are commonly seen. Involvement and inflammation of the liver is very common. If suspected, liver function tests (transaminases) should be measured to confirm diagnosis and take early and appropriate sanctions. Kaopectate contains some salicilate component in it, similar to what is seen in Aspirin. In case the child had a viral infection and took this drug, and is developing any suspicious signs and symptoms as mentioned, it is very possible that Reye syndrome could develop. I would suggest a proper and urgent review by your primary care doctor or the emergency physician for evaluation and action. Thanks and kind regards as I wish you the best of health. Please, feel free asking follow up questions in case you have any specific questions. Kind regards as I wish him the best of health. Dr Bain
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor